Texas, 2015

Flash Flooding and Hail in Texas, April 27, 2015

April 27, 2015 · NWS SHV · 16 events in 6 counties and zones

Low pressure aloft across the southwest United States resulted in broad southwest flow aloft across the Southern Plains into the Lower Mississippi Valley. Disturbances in this flow rounded the base of the trough and provided the lift necessary for widespread showers and thunderstorms across Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Low pressure aloft across the southwest United States resulted in broad southwest flow aloft across the Southern Plains into the Lower Mississippi Valley. Disturbances in this flow rounded the base of the trough and provided the lift necessary for widespread showers and thunderstorms across Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northern Louisiana. A cold front was located across Northern Texas into Northern Louisiana. Moderate surface instability coupled with strong deep layer shear allowed the storms that developed to produce strong and damaging wind gusts, large hail and excessive heavy rainfall across portions of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 27, 1:15 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 27, 1:15 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CDT MON APR 27 2015

.UPDATE...
UPDATED TO INCLUDE TORNADO WATCH NUMBER 125 FOR LOWER HALF OF
NORTHEAST TEXAS AND FOR NORTHWEST LOUISIANA...AND TO INCLUDE THE
MENTION OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL IN THE ZONES.

&&

.DISCUSSION...
EARLY THIS MORNING A COLD FRONT EXTENDED FROM SURFACE LOW PRESSURE
OVER NORTH CENTRAL TEXAS EAST INTO NORTHEAST TEXAS AND ACROSS
NORTH LOUISIANA NEAR THE INTERSTATE 20 CORRIDOR. AN INVERTED
TROUGH OF LOW PRESSURE EXTNEDED NORTH FROM THE SURFACE LOW INTO
OKLAHOMA AND KANSAS...WHILE A TRAILING TROUGH OF LOW PRESSURE
REACHED TO THE SOUTHWEST INTO WEST TEXAS SOUTH OF THE BIG BEND
AREA. ALOFT A SERIES OF DISTURBANCES EJECTING AROUND THE BASE OF A
CLOSED LOW OVER EASTERN NEW MEXICO AND THE WESTERN PAN HANDLE AREA
OF TEXAS. THIS COMPLEX WEATHER SYSTEM WAS PRODUCING WIDESPREAD
SHOWERS AND THUNDERSTORMSFROM WEST TEXAS INTO TEXAS...OKLAHOMA...
SOUTHWEST ARKANSAS...KANSAS...AND APPROACHING NORTHWEST LOUISIANA.
THROUGH THE FIRST HALF OF THE WORK WEEK THE UPPER LOW WILL MOVE
SLOWLY EAST ACROSS OKLAHOMA AND TEXAS NEAR THE RED RIVER AND INTO
ARKANSAS AND NORTH LOUISIANA...NUDGING THE SURFACE LOW SOUTH WITH
THE COLD FRONT REACHING TO THE SOUTHEAST INTO THE GULF OF
MEXICO...AN OCCULUDED FRONT INTO LOWER PARTS OF THE PAN HANDLE
AND ANOTHER COLD FRONT TRAILING TO THE SOUTHWEST INTO WEST TEXAS
AND MEXICO. THIS WILL CONTINUE TO PROVIDE A WET PERIOD FOR THE
FOUR STATE REGION ALONG WITH THE CHANCE FOR SEVERE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL WITH POSSIBLE FLASH
FLOODING...AND COOLER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  66  54  60  45 /  70  80  80  60  10
MLU  56  66  56  63  47 /  50  50  70  70  30
DEQ  48  63  48  59  40 /  80  80  80  60  10
TXK  48  65  48  59  45 /  80  80  80  60  10
ELD  50  65  50  55  43 /  80  50  70  70  20
TYR  54  67  54  59  47 /  80  80  80  50  10
GGG  53  67  53  60  47 /  80  80  80  50  10
LFK  57  73  57  65  49 /  70  80  80  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Apr 26, 9:19 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1019 AM CDT SUN APR 26 2015

ARZ050-051-059-OKZ077-TXZ096-097-108>111-124-125-136-137-149-150-
271200-
SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-GREGG-CHEROKEE-RUSK-
1019 AM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

MOISTURE WILL BE ON THE INCREASE TODAY THROUGH TONIGHT AS AN UPPER
LEVEL TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. SOUTHWEST
FLOW ALOFT PRECEDING THE UPPER LEVEL TROUGH WILL RESULT IN
INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION...MAINLY THIS EVENING INTO THE OVERNIGHT HOURS. A FEW OF
THESE STORMS COULD BE STRONG IN INTENSITY WITH HAIL AND STRONG
WINDS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL DRIFT SOUTH MONDAY AND SOUTH OF THE AREA TUESDAY
WITH A CONTINUED SUPPLY OF GULF MOISTURE FEEDING INTO THE REGION
AROUND A SURFACE LOW PRESSURE SYSTEM ALONG THE BOUNDARY...AND
COLDER AIR SPREADING SOUTH WITH SURFACE HIGH PRESSURE DROPPING
ACROSS THE CENTRAL SECTIONS OF THE COUNTRY. SHOWERS AND
THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS UNTIL AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES EAST OF THE MISSISSIPPI RIVER INTO
WESTERN MISSISSIPPI AND TENNESSEE AND S SURFACE LOW MOVES ALONG
THE GULF COAST OF LOUISIANA AND MISSISSIPPI LATE TUESDAY. A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING STRONG TO SEVERE AND
DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL
AND PONDING OF WATER IN STREETS AND LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ112-126-138-
151>153-165>167-271530-
HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CASS-
MARION-HARRISON-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1018 AM CDT SUN APR 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

MOISTURE WILL BE ON THE INCREASE TODAY THROUGH TONIGHT AS AN UPPER
LEVEL TROUGH MOVES INTO THE SOUTHWEST UNITED STATES. SOUTHWEST
FLOW ALOFT PRECEDING THE UPPER LEVEL TROUGH WILL RESULT IN
INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION...MAINLY INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL DRIFT SOUTH MONDAY AND SOUTH OF THE AREA TUESDAY
WITH A CONTINUED SUPPLY OF GULF MOISTURE FEEDING INTO THE REGION
AROUND A SURFACE LOW PRESSURE SYSTEM ALONG THE BOUNDARY...AND
COLDER AIR SPREADING SOUTH WITH SURFACE HIGH PRESSURE DROPPING
ACROSS THE CENTRAL SECTIONS OF THE COUNTRY. SHOWERS AND
THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS UNTIL AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES EAST OF THE MISSISSIPPI RIVER INTO
WESTERN MISSISSIPPI AND TENNESSEE AND S SURFACE LOW MOVES ALONG
THE GULF COAST OF LOUISIANA AND MISSISSIPPI LATE TUESDAY. A FEW OF
THE STORMS WILL BE CAPABLE OF PRODUCING STRONG TO SEVERE AND
DAMAGING WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL
AND PONDING OF WATER IN STREETS AND LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

13

In the hours before

Special weather statement, Apr 27, 1:24 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 AM CDT MON APR 27 2015

OKZ077-270815-
MCCURTAIN OK-
224 AM CDT MON APR 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 315 AM
CDT...

AT 223 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF IDABEL...OR 17 MILES NORTHEAST OF CLARKSVILLE...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDABEL...BROKEN BOW...HAWORTH...GARVIN...OAK HILL...HOLLY CREEK...
GOLDEN...GLOVER...GOODWATER...EAGLETOWN AND FARMERS HILL.

LAT...LON 3400 9447 3395 9448 3373 9480 3377 9482
      3376 9483 3373 9482 3375 9487 3379 9492
      3381 9492 3381 9495 3383 9494 3384 9497
      3386 9497 3385 9499 3386 9500 3387 9505
      3421 9490
TIME...MOT...LOC 0723Z 221DEG 23KT 3384 9492

09

The radar

The Shreveport radar (KSHV), 154 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Smith

When
April 27, 2:20 AM CST
Where
Smith County, 1.36 mi WNW of Teaselville
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.140, -95.440

A tree fell through a roof along Treasure Cove west of Bullard, Texas.

Hail, Cherokee

When
April 27, 2:25 AM CST
Where
Cherokee County, 1.5 mi SSE of Bullard
Measured
1.25 in hail
Reported by
Public
Coordinates
32.110, -95.320

Hail fell just south of Bullard, Texas.

Lightning, Smith

When
April 27, 2:30 AM CST
Where
Smith County, 1.75 mi W of Elkton
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.320, -95.300

Sheriff Office reported a fire to a home in the Cooks Crossing subdivision due to a lightning strike.

Thunderstorm Wind, Cherokee

When
April 27, 3:11 AM CST
Where
Cherokee County, 2.07 mi S of Gould
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.020, -95.150

An NWS Storm Survey team determined that damage northwest of New Summerfield, Texas was consistent with that of straight line wind gusts near 80 mph. Damage consisted of uprooted and/or snapped trees. These winds traveled southwest jut north of Hwy. 79 and the concentrated damage ended 3 miles northeast of Jacksonville, Texas.

Thunderstorm Wind, Cherokee

When
April 27, 3:40 AM CST
Where
Cherokee County, 1.81 mi SE of Rusk
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
31.780, -95.130

Numerous trees were downed across the southern half of Rusk County.

Thunderstorm Wind, Cherokee

When
April 27, 3:40 AM CST
Where
Cherokee County, 1.36 mi WSW of Turney
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
31.890, -95.220

Trees and powerlines were downed along FM. 241 and Hwy. 69 west of Gallatin, Texas.

Flash Flood, Cherokee

When
April 27, 3:52 AM CST to 5:45 AM CST
Where
Cherokee County, 2.87 mi S of Rusk to 0.77 mi W of Alto
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.759, -95.154

Excessive heavy rainfall resulted in the closure of Hwy. 69 between Rusk and Alto, Texas.

Thunderstorm Wind, Nacogdoches

When
April 27, 4:00 AM CST
Where
Nacogdoches County, 1.89 mi ENE of Lilbert
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.740, -94.890

Trees were snapped and uprooted in Lilbert, Texas with estimated wind gusts near 70 mph.

Thunderstorm Wind, Rusk

When
April 27, 4:05 AM CST
Where
Rusk County, 3.45 mi S of New Salem
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
31.880, -94.970

A tree was downed along County Road 4248 northeast of Reklaw, Texas.

Hail, Angelina

When
April 27, 4:15 AM CST
Where
Angelina County, 4.2 mi E of Diboll
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -94.730

Quarter size hail fell in the Beulah community.

Flash Flood, Angelina

When
April 27, 4:20 AM CST to 5:45 AM CST
Where
Angelina County, 1.43 mi NNE of Dunagan Station to 2.42 mi SSW of Prosser
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.370, -94.774

Flash flooding was reported in downtown Lufkin, Texas resulting in the closure of several city streets.

Thunderstorm Wind, Nacogdoches

When
April 27, 4:24 AM CST
Where
Nacogdoches County, 0.69 mi N of Looneyville
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
31.760, -94.850

Trees were downed in Loonyville, Texas.

Flash Flood, Nacogdoches

When
April 27, 4:26 AM CST to 5:45 AM CST
Where
Nacogdoches County, 2.89 mi SSE of Nat to 3.17 mi SSE of Nat
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.663, -94.808

High water was reported near the intersection of Hwy. 21 and County Road 841 west of Nacogdoches, Texas.

Thunderstorm Wind, Nacogdoches

When
April 27, 4:30 AM CST
Where
Nacogdoches County, 0.69 mi S of Mc Clures
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
31.510, -94.530

Several trees were downed in the Woden community along SR. 226.

Thunderstorm Wind, San Augustine

When
April 27, 4:41 AM CST
Where
San Augustine County, 3.65 mi NNE of Macune
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.470, -94.150

Trees were downed along CR. 332 southwest of San Augustine, Texas.

Thunderstorm Wind, San Augustine

When
April 27, 4:59 AM CST
Where
San Augustine County, 1.37 mi ENE of San Augustine
Measured
57 kt (66 mph) estimated gust
Reported by
State Official
Coordinates
31.530, -94.100

Trees were downed at the intersection of Hwy. 353 and 147 just east of San Augustine, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564795, 564796, 564798, 564800, 564802, 564803, 564805, 564807, 564808, 564809, 564810, 564811, 564812, 564813, 564815, 564816.